Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 13, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Feb 20, 2014, 10:51 PM CST for Cullman County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2014, 10:51 PM CST (04:51 UTC)
- Expired
- Feb 20, 2014, 11:30 PM CST
- In force
- 39 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 97 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 6:49 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
190
WUUS54 KHUN 210451
SVRHUN
ALC043-210530-
/O.NEW.KHUN.SV.W.0013.140221T0451Z-140221T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1051 PM CST THU FEB 20 2014
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...
* UNTIL 1130 PM CST
* AT 1051 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 7 MILES SOUTHWEST OF GOOD HOPE...AND MOVING EAST
AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CULLMAN...HANCEVILLE AND GOOD HOPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FRIDAY MORNING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3396 8711 3397 8714 3398 8714 3399 8715
3399 8711 3414 8711 3426 8673 3397 8677
3393 8710
TIME...MOT...LOC 0448Z 256DEG 32KT 3406 8698
$$
TT1 follow-up statement
600
WWUS54 KHUN 210507
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1107 PM CST THU FEB 20 2014
ALC043-210517-
/O.CAN.KHUN.SV.W.0013.000000T0000Z-140221T0530Z/
CULLMAN AL-
1107 PM CST THU FEB 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CULLMAN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3396 8711 3397 8714 3398 8714 3399 8715
3399 8711 3414 8711 3426 8673 3397 8677
3393 8710
TIME...MOT...LOC 0507Z 256DEG 32KT 3410 8678
$$
TTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 9:49 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Feb 20, 9:49 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 949 PM CST THU FEB 20 2014 .UPDATE... UPDATE TO CANCEL TORNADO WATCH 16 FOR NORTHWEST ALABAMA. && .DISCUSSION... HAVE CLEARED LAUDERDALE...COLBERT...AND FRANKLIN COUNTIES IN ALABAMA FROM TORNADO WATCH. ADDITIONAL COUNTIES TO THE EAST WILL BE CLEARED THROUGH THE EVENING. HOWEVER...AS STRONGER MID-LEVEL FORCING CONTINUES TO LIFT NORTHEASTWARD AND AWAY FROM THE AREA...THE LINE IS BECOMING INCREASINGLY ORIENTED IN A SW-NE FASHION AND WATCH CLEARANCE MAY TAKE A BIT LONGER FOR REMAINDER OF COUNTIES. THIS CONFIGURATION OF THE CONVECTIVE LINE WILL ALSO PROMOTE A HIGHER THREAT FOR CELL TRAINING AND LOCALLY HEAVY RAINFALL/FLASH FLOODING. 70/DD && .AVIATION... /ISSUED 534 PM CST THU FEB 20 2014/ FOR 00Z TAFS... CONDS WILL DETERIORATE RAPIDLY AT BOTH TERMINALS AS A LINE OF STRONG/SEVERE STORMS APPROACHES KMSL/KHSV. GRADIENT WINDS OUT OF THE SOUTH WILL BE SUSTAINED 15-25KTS WITH GUSTS UP TO 35-40KTS POSSIBLE, ESPECIALLY RIGHT AHEAD OF THE LINE OF STORMS. VSBYS WILL BE REDUCED TO 2SM OR LESS AS THE LINE PUSHES ACROSS THE TERMINALS. CONDS WILL QUICKLY IMPROVE BETWEEN MIDNIGHT AND DAYBREAK WITH CLEARING SKIES EXPECTED FROM WEST TO EAST. WINDS WILL RELAX DURING THIS TIME AS WELL, WITH 5-10KT WNW WINDS EXPECTED BY THE END OF THE TAF PERIOD. 12 && .PREV DISCUSSION... /ISSUED 707 PM CST THU FEB 20 2014/ A LINE OF STRONG TO SEVERE THUNDERSTORMS IS FINALLY ON THE DOORSTEP OF NW AL AS OF THIS WRITING, WITH SEVERAL REPORTS OF HAIL/WIND DAMAGE ACROSS PORTIONS OF WRN TN/NRN MS. EXPECT THE LINE OF STORMS TO STRENGTHEN AS THEY MARCH ACROSS THE AREA, WITH THE ASSC SFC LOW DEEPENING TO 984MB OVER THE SRN GREAT LAKES. THE COLD FRONT IS JUST NOW APPROACHING THE MS RIVER WITH A STARK CLEARING LINE NOTED BEHIND THE LINE OF CONVECTION. THANKS TO SURROUNDING OFFICES FOR SPECIAL RELEASE SOUNDINGS THIS AFTN, AS WELL AS TO MS STATE AND UAH FOR THEIR SOUNDING INFORMATION AHEAD OF THE LINE OF STORMS. UPDATED PRODUCTS ALREADY SENT. 12 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALZ001>010-016. TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 20, 10:09 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1009 PM CST THU FEB 20 2014 ALZ001>010-016-TNZ076-096-097-211115- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1009 PM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...REMAINDER OF TONIGHT... A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH SLOWLY EASTWARD ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA THIS EVENING AND EARLY FRIDAY MORNING. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARD WITH THIS ACTIVITY... BUT A FEW BRIEF TORNADOES WILL REMAIN POSSIBLE WITH ANY CIRCULATIONS EMBEDDED IN THE LINE. A TORNADO WATCH REMAINS IN EFFECT FOR ALL BUT FAR NORTHWEST ALABAMA THROUGH 3 AM CST. THE CONCERN FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL INCREASE SUBSTANTIALLY THROUGH THE EVENING AS THE EASTWARD PROGRESS OF THE SQUALL LINE DIMINISHES. FREQUENT LIGHTNING WILL ALSO REMAIN A HAZARD WITH THE STORMS. A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT AS SOUTHERLY WINDS OF 20 TO 25 MPH...WITH GUSTS TO 40 MPH...OCCUR ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY FOR ALL BUT FAR NORTHWEST ALABAMA THROUGH EARLY FRIDAY MORNING. 70/DD
In the hours before
Local storm report, Feb 20, 9:47 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
947 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TSTM WND DMG 1 W CAIRO 34.87N 87.17W
02/20/2014 LIMESTONE AL TRAINED SPOTTER
REPORT OF AT LEAST 3 TO 4 TREES DOWN AND POWER OUT. TWO
OF THE TREES WERE AT LEAST 18 INCHES IN DIAMETER. ONE OF
THE TREES WAS SNAPPED OFF 10 FEET FROM ITS TRUNK.
&&
KWEBERLocal storm report, Feb 20, 10:17 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1017 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG W COXEY 34.80N 87.18W
02/20/2014 LIMESTONE AL BROADCAST MEDIA
SEVEN UNTILITY POLES REPORTED DOWN ON HIGHWAY 72 NEAR
COXEY.
&&
KWEBERLocal storm report, Feb 20, 10:38 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1038 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND DMG 5 SE ROGERSVILLE 34.78N 87.22W
02/20/2014 LIMESTONE AL EMERGENCY MNGR
SIGNIFICANT DAMAGE REPORTED AT LUCYS BRANCH RESORT AND
MARINA. BOATS WERE OVERTURNED, POWERLINES WERE DOWN, AND
ROOFTOPS WERE BLOWN OFF AT THIS LOCATION.
&&
KWEBERLocal storm report, Feb 20, 10:44 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1044 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG 3 E PETERSBURG 35.32N 86.58W
02/20/2014 LINCOLN TN EMERGENCY MNGR
TREES WERE REPORTED DOWN ON PETERSBURG CHESTNUT RIDGE
ROAD.
&&
KWEBERLocal storm report, Feb 20, 10:46 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1046 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM TSTM WND GST 4 ESE HUNTSVILLE 34.71N 86.52W
02/20/2014 E71.00 MPH MADISON AL TRAINED SPOTTER
REPORT OF A WIND GUST TO 71 MPH. SOME TREES LIMBS BROKEN
OFF ONTO ROADWAY.
&&
KWEBERSpecial weather statement, Feb 20, 10:47 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1047 PM CST THU FEB 20 2014
ALZ006>009-016-TNZ097-210530-
CULLMAN AL-MARSHALL AL-MORGAN AL-MADISON AL-JACKSON AL-FRANKLIN TN-
1047 PM CST THU FEB 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN...NORTHWESTERN
MARSHALL...SOUTHEASTERN MORGAN...SOUTHEASTERN MADISON...NORTHWESTERN
JACKSON AND SOUTHEASTERN FRANKLIN COUNTIES UNTIL 1130 PM CST...
AT 1046 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
SOUTH OF MONTEAGLE TO 8 MILES NORTH OF CULLMAN...AND MOVING EAST AT
40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CULLMAN...ARAB...HANCEVILLE...NEW HOPE...SEWANEE...GOOD HOPE...
FALKVILLE...OWENS CROSSROADS...GURLEY...SKYLINE...WOODVILLE...
BAILEYTON...HOLLY POND...FAIRVIEW...EVA...SOUTH VINEMONT...COLONY...
SOMERVILLE...WEST POINT AND PAINT ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3393 8689 3411 8711 3422 8711 3522 8590
3520 8586 3499 8586 3499 8579 3393 8686
TIME...MOT...LOC 0443Z 266DEG 35KT 3513 8578 3429 8680
TTThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 7:00 PM CST | Special Weather Statement | HUN | Colbert | 45 min |
| Feb 20, 7:26 PM CST | Severe Thunderstorm Warning | HUN | Lauderdale | 34 min |
| Feb 20, 7:44 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 31 min |
| Feb 20, 8:06 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 39 min |
| Feb 20, 8:14 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 46 min |
| Feb 20, 8:42 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 48 min |
| Feb 20, 8:46 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 29 min |
| Feb 20, 9:11 PM CST | Tornado Warning | HUN | Limestone | 34 min |
| Feb 20, 9:14 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 31 min |
| Feb 20, 9:21 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 39 min |
| Feb 20, 9:34 PM CST | Severe Thunderstorm Warning | HUN | Madison, Morgan | 26 min |
| Feb 20, 9:41 PM CST | Tornado Warning | HUN | Madison | 49 min |
| Feb 20, 9:43 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 32 min |
| Feb 20, 9:52 PM CST | Flash Flood Warning | HUN | Franklin, Lawrence, Morgan | 3 hr |
| Feb 20, 9:59 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 46 min |
| Feb 20, 10:01 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 44 min |
| Feb 20, 10:06 PM CST | Flash Flood Warning | HUN | Limestone, Madison, Morgan | 3 hr |
| Feb 20, 10:47 PM CST | Special Weather Statement | HUN | Cullman | 43 min |
| Feb 20, 11:14 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 46 min |
| Feb 20, 11:43 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 32 min |
| Feb 21, 12:03 AM CST | Severe Thunderstorm Warning | HUN | DeKalb | 42 min |
| Feb 21, 12:32 AM CST | Tornado Warning | HUN | DeKalb | 43 min |
| Feb 21, 12:35 AM CST | Areal Flood Warning | HUN | Franklin, Lawrence, Limestone, Madison, Morgan | 4 hr |
| Feb 21, 4:30 AM CST | Areal Flood Warning | HUN | Madison | 6 hr |
| Feb 21, 10:40 AM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 43 hr |
| Feb 21, 10:48 AM CST | River Flood Warning | HUN | Madison | 9 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.